Advertisement

Finance and Stochastics

, Volume 23, Issue 1, pp 209–238 | Cite as

Minimax theorems for American options without time-consistency

  • Denis Belomestny
  • Tobias Hübner
  • Volker KrätschmerEmail author
  • Sascha Nolte
Article
  • 177 Downloads

Abstract

In this paper, we give sufficient conditions guaranteeing the validity of the well-known minimax theorem for the lower Snell envelope. Such minimax results play an important role in the characterisation of arbitrage-free prices of American contingent claims in incomplete markets. Our conditions do not rely on the notions of stability under pasting or time-consistency and reveal some unexpected connection between the minimax result and path properties of the corresponding process of densities. We exemplify our general results in the case of families of measures corresponding to diffusion exponential martingales.

Keywords

Minimax Lower Snell envelope Time-consistency Nearly sub-Gaussian random fields Metric entropies Simons’ lemma 

Mathematics Subject Classification (2010)

60G40 90C47 91G20 60G17 

JEL Classification

C73 G12 D81 

Notes

Acknowledgements

The authors would like to thank Mikhail Urusov for fruitful discussions and helpful remarks. We are also grateful to some anonymous referee and the Co-Editor Alexander Schied for valuable suggestions to improve the presentation.

References

  1. 1.
    Aliprantis, C.D., Border, K.C.: Infinite Dimensional Analysis, 3rd edn. Springer, Berlin (2006) zbMATHGoogle Scholar
  2. 2.
    Amarante, M.: A characterization of exact non-atomic market games. J. Math. Econ. 54, 59–62 (2014) MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bayraktar, E., Karatzas, I., Yao, S.: Optimal stopping for dynamic convex risk measures. Ill. J. Math. 54, 1025–1067 (2010) MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bayraktar, E., Yao, S.: Optimal stopping for non-linear expectations—part I. Stoch. Process. Appl. 121, 185–211 (2011) MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bayraktar, E., Yao, S.: Optimal stopping for non-linear expectations—part II. Stoch. Process. Appl. 121, 212–264 (2011) MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Belomestny, D., Krätschmer, V.: Optimal stopping under model uncertainty: a randomized stopping times approach. Ann. Appl. Probab. 26, 1260–1295 (2016) MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Belomestny, D., Krätschmer, V.: Addendum to “Optimal stopping under model uncertainty: a randomized stopping times approach”. Ann. Appl. Probab. 27, 1289–1293 (2017) MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Belomestny, D., Krätschmer, V.: Optimal stopping under probability distortions and law invariant coherent risk measures. Math. Oper. Res. 42, 806–833 (2017) MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cheng, X., Riedel, F.: Optimal stopping under ambiguity in continuous time. Math. Financ. Econ. 7, 29–68 (2013) MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Delbaen, F.: The structure of \(m\)-stable sets and in particular of the set of risk neutral measures. In: Émery, M., Yor, M. (eds.) Séminaire de Probabilités XXXIX, in Memoriam Paul-André Meyer. Lecture Notes in Mathematics, vol. 1874, pp. 215–258. Springer, Berlin (2006) CrossRefGoogle Scholar
  11. 11.
    Föllmer, H., Schied, A.: Stochastic Finance, 3rd edn. De Gruyter, Berlin, New York (2011) CrossRefzbMATHGoogle Scholar
  12. 12.
    Giné, E., Nickl, R.: Mathematical Foundations of Infinite-Dimensional Statistical Models. Cambridge University Press, Cambridge (2016) CrossRefzbMATHGoogle Scholar
  13. 13.
    Karatzas, I., Kou, S.G.: Hedging American contingent claims with constrained portfolios. Finance Stoch. 2, 215–258 (1998) MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Karatzas, I., Zamfirescu, I.-M.: Game approach to the optimal stopping problem. Stochastics 77, 401–435 (2005) MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kingman, J.F.C., Robertson, A.P.: On a theorem of Lyapunov. J. Lond. Math. Soc. 43, 347–351 (1968) MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kobylanski, M., Quenez, M.-C.: Optimal stopping time problem in a general framework. Electron. J. Probab. 17, 1–28 (2012) MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    König, H.: On some basic theorems in convex analysis. In: Korte, B. (ed.) Modern Applied Mathematics—Optimization and Operations Research, pp. 107–144. North-Holland, Amsterdam (1982) Google Scholar
  18. 18.
    König, H.: Measure and Integration. Springer, Berlin/Heidelberg (1997) zbMATHGoogle Scholar
  19. 19.
    König, H.: Sublinear functionals and conical measures. Arch. Math. 77, 56–64 (2001) MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Kremp, S.: An elementary proof of the Eberlein–Šmulian theorem and the double limit criterion. Arch. Math. 47, 66–69 (1986) MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Revuz, D., Yor, M.: Continuous Martingales and Brownian Motion. Corrected, 3rd edn. Springer, Berlin (1999) CrossRefzbMATHGoogle Scholar
  22. 22.
    Simons, S.: A convergence theorem with boundary. Pac. J. Math. 40, 703–708 (1972) MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Treviño-Aguilar, E.: American Options in Incomplete Markets: Upper and Lower Snell Envelopes and Robust Partial Hedging. Ph.D. thesis, Humboldt University at Berlin (2008). Available online at https://edoc.hu-berlin.de/handle/18452/16472
  24. 24.
    Treviño-Aguilar, E.: Optimal stopping under model uncertainty and the regularity of lower Snell envelopes. Quant. Finance 12, 865–871 (2012) MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Viens, F.G., Vizcarra, A.B.: Supremum concentration inequality and modulus of continuity for sub-\(n\)th chaos processes. J. Funct. Anal. 248, 1–26 (2007) MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Wilansky, A.: Topology for Analysis. Ginn, Waltham (1970) zbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Denis Belomestny
    • 1
    • 2
  • Tobias Hübner
    • 1
  • Volker Krätschmer
    • 1
    Email author
  • Sascha Nolte
    • 1
  1. 1.Faculty of MathematicsUniversity of Duisburg–EssenEssenGermany
  2. 2.National University Higher School of EconomicsMoscowRussia

Personalised recommendations